Lightning, Hendricks
- When
- July 8, 7:09 AM EST
- Where
- Hendricks County, Brownsburg
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 39.850, -86.400
Lightning struck a house on the west side of Brownsburg and caused a fire.
During the early morning hours of July 8th two clusters of storms moved across central Indiana with prolific lightning and an isolated gust of wind in Rushville. Several lightning strikes caused fires across Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
During the early morning hours of July 8th two clusters of storms moved across central Indiana with prolific lightning and an isolated gust of wind in Rushville. Several lightning strikes caused fires across Indiana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 7:00 AM EST, 9 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Indianapolis IN 800 AM EDT Sat Jul 8 2023 .Mesoscale Update... Issued at 800 AM EDT Sat Jul 8 2023 With 20-30-kt mean cloud bearing flow being roughly parallel to the southern flank of residual MCS/cold pool, some brief training of convective elements and locally heavier rainfall amounts may occur. Personal weather stations show up to 2.5 inches locally have fallen in west-central Indiana. The general progression should be gradually east-southeastward but hourly rainfall rates of 1-2" could cause minor concerns where multiple convective elements occur over a couple hour period. Thus, minor flooding is possible, particularly in a corridor from Indianapolis (in the urban environment with lower tolerance to heavier rates), west-southwestward toward Martinsville, Greencastle and Spencer over the next few hours. && .Short Term...(Today and tonight) Issued at 252 AM EDT Sat Jul 8 2023 * Showers and some thunderstorms at times today. Locally heavy rainfall is possible. * Isolated strong to severe storms possible, mainly southeast this afternoon. Early this morning, water vapor satellite showed a short wave across eastern Iowa, embedded in a larger upper level trough. Showers and thunderstorms had developed ahead of it across central and northern Illinois, on the nose of a weak 850mb jet. Today... Showers and thunderstorms should become more organized across Illinois in the predawn hours thanks to the 850mb jet and also a mid level jet. The overall movement of the storms should be to the east, meaning that the northern half or so of the forecast area will be impacted most into mid-morning. The storms are elevated and look to remain so, with the boundary layer less unstable. More scattered showers and storms may develop mid morning a little farther south with the 850mb and mid level jets continuing. However, the 850mb jet will weaken into early afternoon and weaken the forcing, diminishing this convection. For mid to late afternoon, a surface low and cold front will move through the area. This will bring some additional forcing. However, questions remain on how unstable the air will be due to effects from the previous convection (cloud cover, rain cooled air, etc). The northern forecast area will be the most stable thanks to earlier convection, so feel PoPs there will be lower in the mid to late afternoon. For the moment believe that south will have enough instability build that convection will be likely to develop with the forcing there. However, the best instability will be south and east of central Indiana, where better heating will occur. An isolated severe storm cannot be ruled out though if enough instability is able to build south (and perhaps far east), but confidence is low in this occurring. Locally heavy rain and resultant flooding is possible if storms move over the same areas today. Will monitor. Will go likely or higher PoPs all areas at some point today. Temperatures will be dependent on rain timing and cloud cover, but will go with upper 70s north to lower 80s south for now. Tonight... The surface front, along with the larger upper trough, will keep the threat for some showers and storms across mainly the southeast half of central Indiana this evening. A strong storm remains possible in the far south early tonight if enough instability was able to build in the afternoon. Drier and cooler air will move in overnight. Lows will be in the upper 50s northwest to the mid 60s southeast. && .Long Term...(Sunday through Friday) Issued at 252 AM EDT Sat Jul 8 2023 Broad and deep troughing across central Canada along with increasing ridging over the Desert Southwest will characterize the synoptic pattern through the long range. The period should begin quiet, as today's system exits the region overnight. Sunday should largely be dry, though a very isolated shower may pop up across our south and east. Weak but expansive surface high pressure looks to arrive on Sunday, which should lead to clearing skies and light winds extending into early next week. Subsidence from the advancing high should promote relatively good radiative cooling potential Sunday night and Monday night. BUFKIT soundings hint at a very sharp low-level inversion developing both nights. And as recent clear nights have shown, patchy ground fog may certainly be possible in these conditions. The most likely locations to see such fog are areas that receive a wetting rainfall today, corn fields / farmland, and near rivers. Fog should not be widespread, however, and should remain patchy in nature. By midweek, ensemble guidance shows the ridge over the Desert Southwest amplifying which in turn strengthens the jet stream between it and the trough over Canada. Our position relative to each places us within generally northwesterly flow aloft. Strengthening upper-level flow, moist return flow on the back of an exiting surface high, and embedded waves cresting the ridge may allow for a more active weather pattern Wednesday through Saturday. GEFS spaghetti plot remains coherent through the long range. The ECMWF ensemble agrees, though it flattens the ridge a bit more by Saturday. Overall, confidence in the evolution of the large-scale pattern is fairly good. Confidence is lower on the mesoscale. While greater confidence exists in the larger-scale pattern, this does not necessarily translate to the mesoscale. Any convective chances depend on upstream convection and its evolution. MCSs tend to modify the existing environment, which in turn affects subsequent convective development. Nevertheless, all guidance shows activity of some sort in and around Indiana. The GFS, ECMWF, and GEM for instance all show repeated rounds of convection / MCSs Wednesday night through Saturday. Each shows completely different MCS paths and timing, however. Again, confidence grows in the large-scale pattern but day to day convective evolution and threats remain uncertain. Temperatures through the long range will be near average for this time of the year. Expect highs generally in the mid to upper 80s along with lows in the 60s. && .Aviation...(12Z TAF Issuance) Issued at 643 AM EDT Sat Jul 8 2023 Impacts: * Scattered to numerous showers and thunderstorms continue this morning, then additional scattered convection this afternoon. IFR and worse possible in convection. * MVFR ceilings will develop this morning and persist until around 00Z for most sites Discussion: Areas of showers and thunderstorms will move across the sites early in the period, then coverage will diminish. Used TEMPO and predominate as needed. Additional scattered convection will develop this afternoon, especially south. Convection should be south and east of the sites not long after 00Z. MVFR ceilings will overspread the area this morning and persist through much of the daylight hours. Winds will be variable as the surface low moves through today then become northwest later today into the night. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...BRB/Melo Short Term...50 Long Term...Eckhoff Aviation...50
Hazardous Weather Outlook National Weather Service Indianapolis IN 400 AM EDT Sat Jul 8 2023 INZ041-042-048-049-055>057-061>065-067>072-090800- Delaware-Randolph-Hancock-Henry-Johnson-Shelby-Rush-Greene-Monroe- Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson- Jennings- Including the cities of Muncie, Winchester, Union City, Farmland, Parker City, Greenfield, New Castle, Greenwood, Franklin, Shelbyville, Rushville, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 400 AM EDT Sat Jul 8 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Scattered thunderstorms will be across the area today and tonight. Isolated strong to severe wind gusts in storms are possible, mainly this afternoon and early evening. Lightning and locally heavy rain are possible with any thunderstorm. Storm motion will generally be from the west at 25 to 30 MPH. .DAYS TWO THROUGH SEVEN...Sunday through Friday. More thunderstorms are possible Wednesday through Friday for all or part of the region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any gusty winds or heavy rain today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>040-043>047-051>054-060-090800- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion- Vigo-Clay-Owen-Morgan-Sullivan- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Sullivan, Carlisle, Shelburn, and Farmersburg 400 AM EDT Sat Jul 8 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Scattered thunderstorms will be across the area today and this evening. Isolated strong wind gusts in storms are possible, mainly this afternoon and early evening. Lightning and locally heavy rain are possible with any thunderstorm. Storm motion will generally be from the west at 25 to 30 MPH. .DAYS TWO THROUGH SEVEN...Sunday through Friday. More thunderstorms are possible Tuesday through Friday for all or part of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters are encouraged to report any heavy rain today. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The Indianapolis radar (KIND), 19 km away, was scanning. The volume nearest the first event began at 12:08 UTC.
2 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning struck a house on the west side of Brownsburg and caused a fire.
Lightning struck an apartment building on the campus of Marian University causing a fire. Two firefighters had minor injuries with one being related to the fire itself and the other caused by falling debris.
Tree downed onto occupied car by thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099387, 1099388, 1099386.